Thunderstorm Wind, Lewis
- When
- August 2, 5:15 AM EST
- Where
- Lewis County, Port Leyden
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.583, -75.333
An isolated thunderstorm produced downburst winds during the early morning hours. Amateur radio spotters reported power outages and large tree limbs down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated thunderstorm produced downburst winds during the early morning hours. Amateur radio spotters reported power outages and large tree limbs down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 2, 2:15 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 315 AM EDT FRI AUG 2 2002 ITS IMPORTANT TO LEARN FROM HISTORY...AND TODAYS MODEL DEPICTION OF THE FRONTAL PASSAGE WITH ITS ASSOCIATED PCPN IS A PERFECT EXAMPLE. FIRST OF ALL...THE AVN HAS OUTPERFORMED ITS GRID POINT COUNTERPART (ETA) SINCE LAST WINTER AND CONTINUES TO DO SO. THE AVN IS SLOWER IN DRAGGING THE WEAKENING COOL FRONT ACROSS WRN NEW YORK...AND HAS A LARGER AREAL COVERAGE OF RW/TRW. MUCH OF THE LARGER COVERAGE IS A FAULT OF THE AVN...BUT IT STILL SHOWS MORE REALISTIC PCPN COVERAGE THAN THE DRY ETA. THIS FRONT IS YET ANOTHER IN A LONG LIST OF PUNCHLESS FRONTS THAT HAVE LIMPED SOUTH ACROSS OUR CWA...AND HAVE HAD LITTLE IF ANY RELIEF IN THEIR WAKE. THAT IS WHERE LEARNING FROM THE PAST COMES INTO PLAY. AGAIN...AVN IS NOT NEARLY AS DRY AS PAST RUNS NOR AS DRY AS CURRENT ETA RUN. GIVEN NATURE OF FRONTS AND TENDENCY OF MODEL RUNS...WILL NOT PLAY UP COOLING (ONLY LIMITED TD RELIEF). SPEAKING OF COOLING...OUR H8 TEMPS OF 19-20C THIS AM ARE ONLY PROJECTED TO LOWER INTO MID TEENS TONIGHT AND EARLY SATURDAY. THIS WILL ONLY ALLOW SFC TEMPS TO RETURN TO NEAR NORMAL LEVELS BEFORE CLIMBING ABOVE NORMAL AGAIN FOR THE SECOND HALF OF THE WEEKEND. THE UPPER LEVEL SHORTWAVE RESPONSIBLE FOR THE FORNTAL PASSAGE IS ALREADY LIFTING OUT ACROSS NORTHERN ONTARIO (SEE WV IMG) WITH H5 HEIGHTS ON THE RISE OVER THE WESTERN GR LAKES. THIS TREND WILL NOT TAKE LONG TO TRANSLATE INTO RISING HEIGHTS HERE WITH H8 TEMPS RETURNING TO UPPER TEENS FOR SUNDAY. ...MESOSCALE DISCO FOR TODAY... JUST HAVE A HARD TIME IMAGINING THIS FRONTAL PASSAGE COMING THROUGH THE FAR WESTERN COUNTIRES DRY TODAY. HAVE RETURNED CHC POPS TO WRN ZONES AS THE FRONT IS JUST OOZING TO THE SOUTHEAST. VERY JUICY AIRMASS W/ PWS OF 1.75 IS JUST AWAITING THIS PASSAGE...AND IF THE RUC40 FORECAST CAPES CAN BE BELIEVED...WRN COUNTIES WILL EXPERIENCE CAPES OF 3000-4000 J/KG THROUGH EARLY AFTERNOON. LIS OF -8 TO -10 ARE ALSO DEPICTED...ALTHOUGH MOISTURE CONVERGENCE CONTINUES TO BE FAIRLY UNIMPRESSIVE. ETA CAPES ARE HALF OF THOSE FROM RUC. SPC HAS OUTLINED OUT EASTERN CWA (BASICALLY EAST OF ROC AND DSV) IN A SLIGHT RISK AREA FOR TODAY...AND THIS SEEMS VERY REASONABLE GIVEN SPEED OF FRONTAL PASSAGE AND AMOUNT OF SUNSHINE THAT THAT AREA WILL RECEIVE BEFORE TRWS THIS PM. WB ZERO HEIGHTS ABV 11K WITH PLENTY OF CAPE CAN CERTAINLY SUPPORT SMALL HAIL OVER THE CWA...WITH MARGINAL SEVERE (3/4) POSSIBLE IN THE RISK AREA OVER THE FINGER LAKES AND EASTERN LAKE ONTARIO REGION. TRW WIND GUST THREAT WILL BE ENHANCED BY MID LEVEL DRY AIR (SEEN ON H7 PLOT AND DTW 00Z SOUNDING)...BUT UPPER LEVEL WINDS FOR DOWNWARD TRANSPORT ARE UNIMPRESSIVE. .BUF...NONE RSH
NYZ001>008-010>014-019>021-022045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT FRI AUG 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS PARTS OF WESTERN AND NORTH CENTRAL NEW YORK TODAY... A SLOW MOVING COLD FRONT WILL EASE ACROSS NEW YORK STATE TODAY...AND WHILE DOING SO...WILL PLOW THROUGH A VERY WARM AND UNSTABLE AIRMASS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE GENERATED DURING THIS PROCESS...WITH SOME STORMS POSSIBLY CONTAINING SMALL HAIL AND STRONG WIND GUSTS. THE MOST LIKELY LOCATION FOR STRONG TO SEVERE THUNDERSTORM ACTIVITY WILL BE FOUND EAST OF A LINE FROM JAMESTOWN...GENESEO...ROCHESTER TO WATERTOWN. THIS INCLUDES MUCH OF THE WESTERN SOUTHERN TIER...THE FINGER LAKES REGION AND PART OF THE NORTH COUNTRY. SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF NATIONAL WEATHER SERVICE INFORMATION FOR POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS AS THE LATE AFTERNOON APPROACHES. REPORT ANY SEVERE REPORTS OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AND/OR EMERGENCY MANAGEMENT AGENCIES FOR RELAY TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/BUF
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312653.